Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 5:39 PM CDT for 4 counties in Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 5:39 PM CDT (22:39 UTC)
- Expired
- Jul 13, 2011, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1512 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518 WUUS53 KGLD 132239 SVRGLD KSC063-109-179-193-132315- /O.NEW.KGLD.SV.W.0201.110713T2239Z-110713T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 539 PM CDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 615 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAKLEY...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ANGELUS. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 64 AND 83. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 149 AND 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. && LAT...LON 3930 10067 3904 10068 3911 10096 3928 10093 TIME...MOT...LOC 2240Z 254DEG 17KT 3914 10086 WIND...HAIL 60MPH 1.25IN $$ FOLTZ
2 follow-up statements
682
WWUS53 KGLD 132254
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT WED JUL 13 2011
KSC063-109-132304-
/O.CAN.KGLD.SV.W.0201.000000T0000Z-110713T2315Z/
LOGAN KS-GOVE KS-
554 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE AND
NORTHEASTERN LOGAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3913 10070 3913 10080 3913 10092 3920 10091
3929 10086 3930 10067
TIME...MOT...LOC 2254Z 228DEG 13KT 3918 10085
$$
KSC179-193-132315-
/O.CON.KGLD.SV.W.0201.000000T0000Z-110713T2315Z/
THOMAS KS-SHERIDAN KS-
554 PM CDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES UNTIL 615 PM CDT...
AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OAKLEY...AND WAS MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ANGELUS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 69 AND 75.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 153 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 3913 10070 3913 10080 3913 10092 3920 10091
3929 10086 3930 10067
TIME...MOT...LOC 2254Z 228DEG 13KT 3918 10085
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ124
WWUS53 KGLD 132311 RRA
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED JUL 13 2011
KSC179-193-132321-
/O.EXP.KGLD.SV.W.0201.000000T0000Z-110713T2315Z/
THOMAS KS-SHERIDAN KS-
611 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN AND
SOUTHEASTERN THOMAS COUNTIES WILL EXPIRE AT 515 PM MDT/615 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3913 10070 3913 10080 3913 10092 3920 10091
3929 10086 3930 10067
TIME...MOT...LOC 2311Z 228DEG 13KT 3922 10079
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:27 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 13, 4:27 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT WED JUL 13 2011 .SHORT TERM (TONIGHT-FRIDAY)... 324 PM MDT WED JUL 13 2011 CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS. DURING THE AFTERNOON HOURS CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS. CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH PRESSURE. TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA. LIFTING AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS. THE WARM FRONT THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION. OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE INHIBITION INCREASES. HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA OVERNIGHT. DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT. WITH THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH OF HWY 36. THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA. THIS IN ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN PLACE MAY DEVELOP A THUNDERSTORM OR TWO. SO HAVE INTRODUCED SLIGHT CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA DURING THESE DAYS. HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER. TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY. SO HAVE COOLED TEMPERATURES A COUPLE DEGREES FOR THAT DAY. .LONG TERM (SATURDAY-WEDNESDAY)... 324 PM MDT WED JUL 13 2011 THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE THROUGH THIS PERIOD. THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST EAST OF THE CWA AGAIN BY THE END OF THE PERIOD. WITH THE EXCEPTION OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE KEPT THE PERIOD DRY. DURING SATURDAY EVENING THERE WILL BE SOME LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR THOSE AREAS. THE HOT TEMPERATURES WILL CONTINUE THROUGH THE PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES. JTL && .AVIATION... 1127 AM MDT WED JUL 13 2011 FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 13, 4:49 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED JUL 13 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 349 PM MDT WED JUL 13 2011 /449 PM CDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOWEVER A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 13, 4:09 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED JUL 13 2011 KSZ014-015-132145- SHERIDAN-THOMAS- 409 PM CDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST OF COLBY...MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056 TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097 FOLTZ
Local storm report, Jul 13, 4:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 NE MINGO 39.31N 100.92W
07/13/2011 M1.75 INCH THOMAS KS TRAINED SPOTTER
ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
DAMAGE.
&&
MLAMMERSLocal storm report, Jul 13, 5:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST MENLO 39.36N 100.72W
07/13/2011 E70 MPH THOMAS KS TRAINED SPOTTER
ALSO RECEIVED NICKEL-SIZE HAIL.
&&
MLAMMERSLocal storm report, Jul 13, 5:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 13 SW GOODLAND 39.22N 101.88W
07/13/2011 M0.88 INCH SHERMAN KS COCORAHS
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:09 PM CDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 13, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 57 min |
| Jul 13, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 50 min |
| Jul 13, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 58 min |
| Jul 13, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 28 min |
| Jul 13, 6:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 51 min |
| Jul 13, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.